1 dead, 2 more in hospital because of street-level drugs laced with something, police warn

“We need to let you know about a very dangerous situation in Texarkana!!”

1 dead, 2 more in hospital because of street-level drugs laced with something, police warn
Breaking news (Source: KSLA)

TEXARKANA, Texas (KSLA) — A woman is dead, a man is fighting for his life and another woman has been taken to a hospital.

Street-level drugs that appear to be “laced with fentanyl or something else” are to blame, Texarkana, Texas, police say.

The accidental overdose death of the 25-year-old woman at an Apache Trail residence the morning of Wednesday, March 31 prompted authorities to issue a warning about the counterfeit drugs.

“We need to let you know about a very dangerous situation in Texarkana!!” says a Facebook post Wednesday by the Police Department.

The 27-year-old man who was with the woman is unconscious and fighting for his life, authorities said. He was found in a vehicle in a parking lot outside the residence a few minutes after the woman was discovered, police spokesman Shawn Vaughn said.

The three doses of NARCAN, an emergency treatment for a narcotics overdose, that the man was given on the scene are probably the only reason he is alive, Vaughn added.

It appears they thought they were buying and ingesting an opioid, such as oxycontin, but got something else.

“It may look just like it, but it is laced with something else that is quite dangerous and could kill you,” Vaughn said.

Then there was another apparent overdose in the same neighborhood Wednesday afternoon, police said. This time it was a 20-year-old woman who has been taken to the hospital.

“If you have purchased any street-level narcotics, DO NOT take them.”

Police say there is no way to look at drugs and know if they are the real deal or something that someone has doctored up.

1 dead, 2 more in hospital because of street-level drugs laced with something, police warn

“If it winds up being some of the same stuff that these two people took, it will likely kill you. Don’t do it!!” the Facebook post says.

Federal agents have indicated that counterfeit pills containing fatal amounts of fentanyl are becoming more prevalent.

The pills resemble prescription painkillers like oxycodone and often are so well made, only a lab test can determine which one is real.

Representatives of the Drug Enforcement Administration’s field office in Dallas recently met with law officers, educators and medical personnel to discuss the growing impact of fentanyl on students and communities in North Texas, CBSDFW.com reports.

Eduardo Chavez, the special agent in charge of the DEA’s Dallas field office, told them that most of the counterfeit pills that law enforcement tracked for several years were traveling through Texas, destined for states to the north and east. That changed in mid-2019, with North Texas becoming the destination.

During one seizure last year, the DEA in Dallas found 16.2 kg of fentanyl specifically destined for North Texas. Since fentanyl can be fatal in amounts as small as 2 mg, those drugs would have been enough for more than 8 million lethal doses, one for nearly every person in North Texas, Chavez said.

Copyright 2021 KSLA. All rights reserved.